Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 49, NWS San Angelo, TX

May 20, 2019Fisher County, Texas

NWS San Angelo, TX issued this tornado warning at May 20, 2019, 10:06 PM CDT for Fisher County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 10:06 PM CDT (03:06 UTC)
Expired
May 20, 2019, 10:30 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 116 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:13 PM CDTFUNNEL CLOUD2 Nne Gannon, TXFUINNEL CLOUD WAS REPORTED.
May 20, 10:16 PM CDTHAIL 1.75Rotan, TXTRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL IN THE CITY OF ROTAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted.

128 
WFUS54 KSJT 210306
TORSJT
TXC151-210330-
/O.NEW.KSJT.TO.W.0049.190521T0306Z-190521T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1006 PM CDT Mon May 20 2019

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central Fisher County in west central Texas...

* Until 1030 PM CDT.
    
* At 1006 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southwest of Roby, or 14 miles north of
  Sweetwater, moving northeast at 50 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Roby and Longworth around 1015 PM CDT.

Other locations impacted by this tornadic thunderstorm include Busby
and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3257 10057 3270 10062 3290 10043 3263 10024
TIME...MOT...LOC 0306Z 241DEG 42KT 3267 10050 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Woodward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 6:11 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 20, 6:11 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
611 PM CDT Mon May 20 2019

.AVIATION...
/00Z TAFS/

We continue to monitor the convection across the Permian Basin
that is slowly working its way east towards West Central Texas.
Latest hi-res models shift the convection east into the area, but
it may be the early morning hours before the convection reaches
many of the terminal location. Will use that timing for now, and
see if the convection gets a bigger push from convective outflows.
Otherwise, gusty south and southeast winds this evening will
continue, shifting to the west as the pacific front moves through
the area on Tuesday morning.

&&

.PREV DISCUSSION... /issued 327 PM CDT Mon May 20 2019/

SHORT TERM...
(Tonight)

..Particularly Dangerous Situation...

All model indicators point to a particularly dangerous situation
developing, across much of West Central Texas, this afternoon and
tonight. With model forecast CAPEs in 5000 J/kg range and bulk
shear in range of 45 to 55 knots, conditions are most favorable
for very large hail, damaging winds, and strong tornadoes. The
Storm Prediction Center continues to highlight much of West
Central Texas in a High or Enhanced risk area. The best indication
for timing is now through late tonight. Locations along and north
of a San Angelo to Brownwood are most at risk this evening. After
midnight, the severe thunderstorms threat will slowly diminish, as
the upper trough moves over Texas.

(Tuesday)

..Thunderstorms Ending...

As the Upper trough moves east, the potential for severe
thunderstorms will shift east of our area. By noon Tuesday, all
shower and thunderstorm activity will be east of West Central
Texas.

LONG TERM...
(Tuesday Night through Monday)

..Dry with Rain Chances Returning...

With lots of tasks going on this afternoon, we did not make
significant changes to the long term forecast. After a day or two
of dry weather, another upper low to our west will move into a
position near the Four Corners region of CONUS. This position will
produce southwest flow aloft over Texas. Minor disturbances
embedded in the flow aloft may initiate mainly afternoon and
evening thunderstorms, beginning Wednesday night and continuing
through Friday night. Currently, this holiday weekend looks dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  78  59  89 /  80  20   0  10
San Angelo 	 60  82  59  91 /  60  10   0  10
Junction 	 65  85  63  91 /  40  20   0   0
Brownwood 	 64  80  62  87 /  70  40   0   0
Sweetwater 	 59  76  59  88 /  80   0   0  10
Ozona      	 59  82  61  88 /  50   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, May 20, 2:57 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
257 PM CDT Mon May 20 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
257 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into tonight
across all of West Central Texas. Very large hail, strong
tornadoes, and damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional severe thunderstorms are possible early Tuesday
morning mainly across the eastern half of West Central Texas. The
main hazards are large hail, damaging winds, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

In the hours before

Local storm report, May 20, 9:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
917 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          5 E HOBBS               32.77N 100.50W
05/20/2019                   FISHER             TX   TRAINED SPOTTER

            SPOTTER REPORTED A CONFIRMED TORNADO
            SOUTHWEST OF ROTAN.

&&
Local storm report, May 20, 9:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
938 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          2 ENE WASTELLA          32.52N 100.62W
05/20/2019                   NOLAN              TX   BROADCAST MEDIA

            A BRIEF TORNADO WAS REPORTED NORTH OF
            INTERSTATE 20.

&&
Local storm report, May 20, 9:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND DMG     5 WSW GANNON            32.53N 100.56W
05/20/2019                   FISHER             TX   TRAINED SPOTTER

            LARGE TREE BRANCHES WERE BROKEN AND A FENCE
            WAS BLOWN DOWN.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:47 PM CDTTornado Warning Tornado observedSJTFisher, Nolan43 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningSJTFisher, Jones41 min
May 20, 8:54 PM CDTTornado WarningSJTFisher36 min
May 20, 9:22 PM CDTTornado WarningSJTFisher, Jones23 min
May 20, 9:28 PM CDTSevere Thunderstorm WarningSJTFisher, Jones47 min
May 20, 9:40 PM CDTTornado WarningSJTFisher, Jones35 min
May 20, 9:43 PM CDTTornado WarningSJTFisher32 min
May 20, 9:52 PM CDTTornado WarningSJTHaskell23 min
May 20, 9:59 PM CDTTornado Warning Considerable damage threatSJTFisher, Jones31 min
May 20, 10:17 PM CDTTornado WarningSJTHaskell, Jones28 min
May 20, 10:23 PM CDTSevere Thunderstorm WarningSJTFisher, Jones22 min
May 20, 10:39 PM CDTTornado WarningSJTHaskell36 min
May 20, 10:55 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 20, 10:59 PM CDTSevere Thunderstorm WarningSJTHaskell46 min
May 20, 11:18 PM CDTSevere Thunderstorm WarningSJTFisher, Jones57 min
May 20, 11:42 PM CDTSpecial Weather StatementSJTUpton33 min
May 21, 12:15 AM CDTSpecial Weather StatementSJTFisher, Haskell, Jones60 min
May 21, 12:17 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones, Nolan, Taylor4 hr
May 21, 12:18 AM CDTSpecial Weather StatementSJTCrockett27 min
May 21, 12:27 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling48 min
May 21, 12:49 AM CDTTornado WarningSJTCrockett26 min
May 21, 1:10 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
May 21, 1:18 AM CDTSpecial Weather StatementSJTCrockett42 min
May 21, 1:23 AM CDTSpecial Weather StatementSJTIrion22 min
May 21, 1:26 AM CDTSpecial Weather StatementSJTCallahan, Jones, Nolan, Shackelford, Taylor49 min
May 21, 1:33 AM CDTTornado WarningSJTCrockett, Irion, Schleicher12 min
May 21, 1:39 AM CDTTornado WarningSJTCrockett, Irion, Schleicher21 min
May 21, 1:45 AM CDTAreal Flood AdvisorySJTCrockett3 hr
May 21, 1:55 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor, Throckmorton3 hr
May 21, 2:12 AM CDTSpecial Weather StatementSJTTom Green33 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.